[show abstract] [hide abstract]
ABSTRACT: Cholesterol crystal embolism (CCE) is caused by the shedding of cholesterol crystals into the bloodstream, and it has been recently recognized as a serious complication after vascular procedures. Our case of CCE, which was diagnosed by skin and renal biopsies, occurred in a patient with hypertension and diabetes mellitus, 3 months after coronary angiography, with the development of renal failure and blue toes. After low-density lipoprotein apheresis (LDL-A), the skin lesions, including livedo reticularis and pain from the acrocyanotic toes, dramatically improved, with partial recovery of renal function. Following the administration of low-dose corticosteroid and candesartan--an angiotensin II type 1 receptor antagonist (ARB)--the eosinophilia disappeared and renal function improved gradually with a decrease in urinary protein excretion. Therefore, a combination therapy of LDL-A, low-dose corticosteroid, and an ARB is a possible treatment for CCE, although the possibility of spontaneous recovery of renal function cannot be eliminated for this patient.
Clinical and Experimental Nephrology 04/2003; 7(1):67-71. · 1.25 Impact Factor